Rs3pe following treatment with combination of hormonal therapies plus ipilimumab in a patient with metastatic prostate cancer

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Immune checkpoint inhibitors (ICIs) are often associated with inflammatory toxicities known as immune-related adverse events (irAEs). Remitting seronegative symmetrical synovitis with pitting edema (RS3PE) is an atypical inflammatory arthritis. Herein, we report a case of RS3PE in a patient with metastatic prostate cancer who was receiving a combination of second-generation hormonal therapies plus ipilimumab. Case Presentation: A 59-year-old man with metastatic prostate cancer developed sudden onset of pain and swelling of the right hand after 15 weeks of treatment with second-generation hormonal therapies plus three cycles of ipilimumab. Symptoms alternated to the left hand. Physical examination showed tender, pitting edema of the left hand with tenderness on the right second through fifth metacarpal phalangeal joints, leading to the diagnosis of RS3PE. Ipilimumab was withheld, and the RS3PE self-resolved; however, 1 month later, the patient had another flare of RS3PE. A bone scan showed active inflammation on bilateral wrists and hands. Methotrexate was initiated, and his symptoms resolved over a few days. Methotrexate was discontinued 2 months later, and RS3PE has been in complete remission. His prostate cancer progressed, and radium-223 treatment was initiated. Conclusion: To the best of our knowledge, this is the first reported case of RS3PE after the combined second-generation hormonal therapy plus ipilimumab. Both rheumatologists and oncologists should be aware that RS3PE can develop as an irAE. Understanding the mechanism of ICI therapy–associated RS3PE is critical to identify predictive biomarkers and develop optimal therapeutic strategies that do not sacrifice antitumor immunity.

Original languageEnglish (US)
Pages (from-to)128-132
Number of pages5
JournalJournal of Immunotherapy and Precision Oncology
Volume3
Issue number3
DOIs
StatePublished - 2020

Keywords

  • Checkpoint inhibitors
  • Immune-related adverse events
  • Ipilimumab
  • Prostate cancer
  • RS3PE

ASJC Scopus subject areas

  • Cancer Research
  • Oncology
  • Immunology
  • Immunology and Allergy

Fingerprint

Dive into the research topics of 'Rs3pe following treatment with combination of hormonal therapies plus ipilimumab in a patient with metastatic prostate cancer'. Together they form a unique fingerprint.

Cite this